Alert archive / North Carolina / Areal Flood Warnings in 2021

Areal Flood Warning 4, NWS Raleigh, NC

August 22, 2021Edgecombe County, Nash County, North Carolina

NWS Raleigh, NC issued this areal flood warning at Aug 22, 2021, 8:43 PM EDT for Edgecombe County, Nash County, North Carolina. It was in force for 92 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 22, 2021, 8:43 PM EDT (00:43 UTC)
Expired
Aug 22, 2021, 10:15 PM EDT
In force
92 min
Issued by
NWS Raleigh, NC
Area
Storm-based polygon
Flood severity
None

Counties Edgecombe County, NC, Nash County, NC

The radar

The Raleigh/Durham radar (KRAX), 68 km from the middle of the area, began a volume at 00:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Newport, NC (KMHX), launched 00:00Z, 0.7 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 00:00Z on 2021-08-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 879 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 00:00Z on 2021-08-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 58 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
879 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
58 m²/s²
0-3 km storm-relative helicity
43 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WGUS42 KRAH 230043
FLWRAH

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Raleigh NC
843 PM EDT Sun Aug 22 2021

NCC065-127-230215-
/O.NEW.KRAH.FA.W.0004.210823T0043Z-210823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-
843 PM EDT Sun Aug 22 2021

The National Weather Service in Raleigh has issued a

* Flood Warning for...
  West Central Edgecombe County in central North Carolina...
  East Central Nash County in central North Carolina...

* Until 1015 PM EDT.

* At 843 PM EDT, Doppler radar indicated heavy rain due to 
  thunderstorms. Flooding is ongoing or expected to begin shortly in 
  the warned area. Between 3 and 4 inches of rain have fallen.

* Some locations that will experience flooding include...
  Rocky Mount, Dortches, Sharpsburg, Kingsboro and Tar River 
  Reservoir.

Additional rainfall amounts of 1 to 2 inches are possible in the 
warned area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3586 7791 3590 7793 3594 7793 3602 7790
      3604 7785 3603 7774 3596 7763 3590 7760
      3581 7761 3582 7775 3583 7775 3587 7783
      3584 7784

$$

CA
1 follow-up statement
353 
WGUS82 KRAH 230158
FLSRAH

Flood Statement
National Weather Service Raleigh NC
958 PM EDT Sun Aug 22 2021

NCC065-127-230215-
/O.CON.KRAH.FA.W.0004.000000T0000Z-210823T0215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Edgecombe NC-Nash NC-
958 PM EDT Sun Aug 22 2021

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1015 PM EDT THIS EVENING 
FOR WEST CENTRAL EDGECOMBE AND EAST CENTRAL NASH COUNTIES...

At 958 PM EDT, The slow moving thunderstorms with very heavy 
rainfall has undergone significant weakening across the warned area. 
Between 3 and 4 inches of rain have fallen.

Some locations that will experience flooding include...
  Rocky Mount, Dortches, Sharpsburg, Kingsboro and Tar River 
  Reservoir.

An additional 0.50 to 1.0 inch of rain is possible, mainly across 
western portions of city of Rocky Mount and Dortches.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 3586 7791 3590 7793 3594 7793 3602 7790
      3604 7785 3603 7774 3596 7763 3590 7760
      3581 7761 3582 7775 3583 7775 3587 7783
      3584 7784

$$

CBL

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this areal flood warning went out at Aug 22, 7:33 PM EDT, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 22, 7:33 PM EDT, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
National Weather Service Raleigh NC
733 PM EDT Sun Aug 22 2021

.SYNOPSIS...
A weak upper trough will move across the Carolinas through tonight.
Then a ridge will build over the area on Monday and remain in place
through much of the week.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 1015 PM Sunday…

Shower and thunderstorm activity remains isolated mainly to the NW
Coastal Plain region. A downward trend in activity will continue
overnight with PoPs reduced below 20 percent for the entire area for
the latter half of the period. With storms moving out and winds
becoming light,  temperatures as well as dew points will be in the
upper 60s low 70s. Thus, patchy fog is expected to develop early
morning, especially in the south and east and burning off after
sunrise.

Previous discussion as of 238 PM Sunday...

Despite the N to S gradient in moisture (drier north), a mid level
short wave extending from the Delmarva region sw through NW NC is
helping to provide enough forcing for widely scattered showers
across the Piedmont region, including our northern zones.  As such,
we have extended chance PoPs farther north for the rest of the this
afternoon.   These showers will gradually drift SE the rest of this
afternoon and evening, thus, chance PoPs will be found in our
forecast for much of our CWA through the evening hours, before cells
dissipate after sunset.   Rainfall amounts should be fairly light as
rain duration at any given location should be fairly brief.
Otherwise, later tonight toward daybreak, with dwpts in the lower
70s and light winds, look for patchy fog to develop, esp where it
has rained, and also across our S and SE zones where the highest
dwpts will be found.  Lows tonight from the upper 60s NW to lower
70s SE.

&&

.SHORT TERM /MONDAY AND MONDAY NIGHT/...
As of 238 PM Sunday...

As the upper trough axis shifts to our east early in the day, look
for rising heights during the daytime.  As the ridge builds to our
west, north mid-level winds will advect the drier air currently seen
on water vapor over the Ohio Valley toward and into our region.
Thus, Monday is looking to be mostly dry, with any showers that do
manage to develop occurring across our far E and SE zones, closer to
the better moisture.   Otherwise, it will be hot with highs in the
90-94 range. Lows in the lower to mid 70s.

&&

.LONG TERM /TUESDAY THROUGH SUNDAY/...
As of 340 PM Sunday...

The upper-level trough over New England will lift off to the
northeast on Tuesday. In wake of it's exit, upper-level ridging will
build across the southern Plains and over the western Atlantic. At
the surface, Central NC will be wedged between a weak high over the
southern Appalachians and a strengthening Bermuda High offshore.
Weak surface troughing will develop each afternoon and combine with
increasingly southerly flow and moisture flux to promote daily,
primarily diurnal, convection chances through the extended period.

Tuesday through Wednesday...

Moisture flux will be weakest on Tuesday, but increasing PWAT will
still promote slight to chance pops primarily across the Sandhills
and Coastal Plain where convergence along the trough axis and the
coastal sea breeze will be maximized. Devoid of upper-level forcing,
any isolated storms on Tuesday should remain sub-severe. Rain and
convection chances appear higher on Wednesday as on-shore moisture
transport increases along the northern periphery of a TUTT and upper-
low forecast to approach the southeast mid-week. While the
deterministic ECWMF brings this upper-low a bit closer to the NC
coast Wednesday evening, the GFS, GEFS, and EPS all keep the system
further south off the Florida and Georgia coastlines.  Given some
model disagreement in the evolution of this upper-low, decided to
maintain mostly high chance pops Wednesday primarily focused across
the south and west. Any thunderstorms that develop Wednesday
afternoon and evening should remain primarily sub-severe as well
given the lack of upper-level energy.

Thursday through Sunday...

Forecast confidence decreases from Thursday onward primarily with
respect to the evolution of the TUTT and upper-low. The GEFS
maintains a stronger Atlantic ridge which suppresses the northward
movement of the upper-low. This solution supports lower moisture
transport across central NC and consequently lower chances of
precipitation and QPF. Conversely, the EPS suggests a weaker
Atlantic ridge, allowing for stronger moisture flux further north
across central NC through Sunday, and consequently higher
precipitation chances. The 12Z ECMWF run did trend more in agreement
with the GFS keeping the upper-low further south Wednesday evening
through Thursday. Considering this, decided to trend pops drier on
Thursday.  Models still diverge Friday through Sunday as the ECMWF
maintains stronger moisture flux across the region compared to the
GFS. Therefore, decided to maintain only slight to chance pops
across the area, highest in the afternoon/evening, and focused
primarily across the south and west Friday through Sunday.

Temperatures in the long-term period will feature slightly higher
than normal max temps with lower to mid 90s Tuesday-Wednesday, and
slightly cooler max temps in the upper 80s to low 90s Thursday-
Sunday. Lows will remain above normal ranging in the upper 60s
across the northwest to low to mid 70s further southeast.

&&

.AVIATION /00z MONDAY THROUGH FRIDAY/...
As of 733 PM Sunday...

Through 00Z Tuesday:  Showers and thunderstorms have largely
dissipated. The left-behind convective debris cloudiness will
thin out through the course of the evening and should result in
mostly clear skies overnight which should allow the development of
fog. While MVFR restrictions in light fog will be possible at all
TAF sites, the best chance for LIFR to IFR restrictions will be at
KFAY and KRWI, where sfc dewpoints remain in the lower to mid 70s.
Look for fog to burn off by 14z Monday. Outside of some isolated
convection across the far eastern zones, expect dry VFR conditions
through the afternoon and evening.

After 00z Tuesday:  Mainly dry weather and VFR conditions are
expected through Tuesday. Thereafter, isolated/scattered showers and
storms (with periods of non VFR weather) are possible each day
through the end of the week as we return to a typical late August
pattern. Early morning fog/stratus will be also possible, especially
at the eastern sites.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
None.

&&

SYNOPSIS...np
NEAR TERM...CA/np
SHORT TERM...np
LONG TERM...NL
AVIATION...CBL/np
Hazardous weather outlook, Aug 22, 3:27 AM EDT, 17 hours 16 minutes before
Hazardous Weather Outlook
National Weather Service Raleigh NC
327 AM EDT Sun Aug 22 2021

NCZ007>011-021>028-038>043-073>078-083>086-088-089-230730-
Person-Granville-Vance-Warren-Halifax-Forsyth-Guilford-Alamance-
Orange-Durham-Franklin-Nash-Edgecombe-Davidson-Randolph-Chatham-Wake-
Johnston-Wilson-Stanly-Montgomery-Moore-Lee-Harnett-Wayne-Anson-
Richmond-Scotland-Hoke-Cumberland-Sampson-
327 AM EDT Sun Aug 22 2021

This Hazardous Weather Outlook is for central North Carolina.

.DAY ONE...Today and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, Aug 22, 4:09 PM EDT, 4 hours 34 minutes before
Special Weather Statement
National Weather Service Raleigh NC
409 PM EDT Sun Aug 22 2021

NCZ040-041-076-077-222100-
Lee NC-Chatham NC-Harnett NC-Wake NC-
409 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of north central
Harnett, northeastern Lee, southwestern Wake and southeastern Chatham
Counties through 500 PM EDT...

At 409 PM EDT, the public reported a strong thunderstorm near Cary,
moving south at 20 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Public.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Cary, Fuquay-Varina, Apex, Holly Springs, Broadway, New Hill,
Crosswinds Campground, Raven Rock State Park, Harris Lake Boat Launch
and Seminole.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3581 7896 3578 7878 3542 7875 3548 7916
TIME...MOT...LOC 2009Z 010DEG 16KT 3573 7891

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JD
Special weather statement, Aug 22, 5:00 PM EDT, 3 hours 43 minutes before
Special Weather Statement
National Weather Service Raleigh NC
500 PM EDT Sun Aug 22 2021

NCZ008-222145-
Granville NC-
500 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of Granville County
through 545 PM EDT...

At 459 PM EDT, Doppler radar was tracking a strong thunderstorm 9
miles southeast of Virgilina, moving south at 10 mph.

HAZARD...Winds in excess of 30 mph, heavy rain, and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Oxford, Stovall, Berea and John H Kerr Reservoir.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3639 7851 3625 7851 3620 7880 3654 7880
      3654 7857
TIME...MOT...LOC 2059Z 346DEG 9KT 3643 7870

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 22, 5:07 PM EDT, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Raleigh NC
507 PM EDT Sun Aug 22 2021

NCZ023-024-040-222145-
Chatham NC-Alamance NC-Orange NC-
507 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern
Alamance, southwestern Orange and northeastern Chatham Counties
through 545 PM EDT...

At 506 PM EDT, Doppler radar was tracking a strong thunderstorm 10
miles west of Carrboro, or 11 miles northwest of Pittsboro, moving
south at 10 mph. Heavy rainfall is occurring and flooding is
possible in low lying and poor drainage areas.

HAZARD...Winds in excess of 30 mph, heavy rainfall and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Fearrington, Sutphin, Cane Creek Reservoir, Bynum and Saxapahaw.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3599 7942 3604 7918 3577 7905 3569 7940
TIME...MOT...LOC 2106Z 346DEG 9KT 3586 7926

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA
Special weather statement, Aug 22, 5:40 PM EDT, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Raleigh NC
540 PM EDT Sun Aug 22 2021

NCZ074-075-084-222230-
Richmond NC-Montgomery NC-Moore NC-
540 PM EDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of western Moore,
southeastern Montgomery and northeastern Richmond Counties through
630 PM EDT...

At 539 PM EDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Biscoe, or 12 miles east of Troy, moving southeast
at 15 mph.

HAZARD...Winds in excess of 30 mph, heavy rainfall, and pea size
         hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Pinehurst, Biscoe, Whispering Pines, Foxfire, Star, Candor,
Taylortown, Derby, Seven Lakes and Eagle Springs.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Heavy rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3534 7985 3546 7970 3527 7937 3508 7963
TIME...MOT...LOC 2139Z 315DEG 12KT 3530 7968

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH

CA

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 23, 3:53 AM EDTDense Fog AdvisoryRAHAnson, Chatham, Cumberland, Harnett, Hoke, Lee and 5 more5 hr

Nearby

Areal Flood Warnings in North Carolina, 2021Every areal flood warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.